1. Health
Send to a Friend via Email

Vaginal Yeast Infections and Chemotherapy

What Women Should Know About Yeast Infections During Chemotherapy

By

Updated November 23, 2011

Yeast infections can be a common side effect of cancer treatment. These pesky infections are usually the result of some chemotherapy drugs, steroids, or strong antibiotics prescribed to treat or prevent bacterial infections. While yeast infections do not cause adverse health problems, they can be bothersome and irritating.

Symptoms of a Vaginal Yeast Infection

Symptoms of a yeast infection are often persistent and can range from mild to severe.
  • vaginal and vulvar itching and/or burning
  • white, clumpy odorless discharge
  • painful sexual intercourse due to vaginal irritation

Some women may have all or only one or two symptoms of a vaginal yeast infection. It is important to let your doctor when you do begin to notice symptoms.

Preventing Yeast Infections

During chemotherapy, it is difficult for the body to ward off infections, so preventing yeast infections is very important for women. You can prevent yeast infections by:
  • wearing cotton panties - nylon and lycra should be avoided
  • avoiding pantyhose - if you do wear panty hose, wear cotton panties underneath
  • not wearing swimsuits or leotards for extended periods of time
  • avoiding tight pants
  • not using douche unless directed by your doctor
  • not using petroleum jelly-based vaginal lubricants, like Vaseline - instead try water-based lubricants for vaginal dryness and intercourse
  • wipe front to back after using the bathroom to prevent bacteria from entering the vagina


Some women have found yeast infection relief with probiotics, foods or supplements that contain live, "friendly" bacteria. Probiotic foods include yogurts that contain live acidophilus and some milk and juices. Check the product labeling for keywords like "probiotic" or "acidphilus" as not all yogurts, milk, and juice contain probiotics.

Probiotics are also sold as a supplement in capsule form. They are labeled as "probiotic supplement," "acidophilus," or "lactobacilus." You can find probiotic supplements at your local pharmacy or health food store. Don't forget to inform your physician of any supplements you are taking.

What To Do If You Have the Symptoms of a Yeast Infection

Before you run to the drugstore to pick up an over-the-counter (OTC) yeast infection treatment, call your doctor. It is important so that he knows what side effects you are experiencing. So many infections can arise during chemotherapy, it is important to confirm that it is indeed a yeast infection before beginning treatment, even it if it OTC. If you are prescribed treatment, remember to finish all the medication, even if symptoms go away.

Source:

American Cancer Society. Side Effects of Chemotherapy on Reproduction & Sexuality in Women.
http://www.cancer.org/Treatment/UnderstandingYourDiagnosis/AfterDiagnosis/after-diagnosis-how-will-cancer-affect-my-sex-life

  1. About.com
  2. Health
  3. Cancer
  4. Treatment of Cancer
  5. Chemotherapy
  6. Chemotherapy Side Effects
  7. Chemotherapy Side Effects - Yeast Infections During Chemotherapy

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.